Virginia, 2003Hail and Damaging Wind in Virginia, July 20, 2003
July 20, 2003 · NWS AKQ · 3 events in 2 counties and zones
2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 20, 1:22 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 20, 1:22 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
222 PM EDT SUN JUL 20 2003
CURRENT FCST IN GOOD SHAPE...AND NO MAJOR CHGS TO PREVIOUS
GRIDS/TEXT PRODUCTS. MDLS IN GENL AGREEMENT ON SCENARIO NEXT 3-5
DAYS...AS UPR TROF AMPLIFIES OVER ERN U.S.. ASSOCD SLOW MOVG CDFNT
WILL MOVE ACRS RGN DURG THE TUE-FRI TIME FRAME. MAIN QUESTION TO BE
ANSWERED IS HOW MUCH RAIN WILL ACCOMPANY FROPA. BOTH ETA/GFS FAIRLY
WET...SUGG TRPCL/SUBTRPCL MSTR WILL GEN ENTRAINED ALG/AHD CDFNT.
HAVE THUS PAINTED A FAIRLY WET PICTURE STARTING TUE...AND ENDING
FROM WEST TO EAST THU NGT/FRI.
TNGT-TUE...MAINLY CLR TNGT...WITH PATCHY FOG DVLPG. HWVR...XPC FOG
TO BE LESS WIDESPREAD TNGT DUE TO INCRG GRADIENT. AT LEAST PTLY
SUNNY XPCD MON WITH TEMPS 3-6 DEG ABV NORMAL MOST AREAS. PTLY CLDY
MON NGT WITH MOST AREAS NOT GETTING BLO 70. SOME SUGGESTION ON BOTH
GFS/ETA THAT THERE IS A CHC OF SHWRS/TSTMS...BUT NOT CONFIDENT
ENOUGH TO ADD ATTM. TUE...MORE CLDS XPCD...CHC SHWRS/TSTMS ABT ANY
TIME...WITH TEMPS A COUPLE DEG COOLER THAN MON.
DAY 6/7...WOULD LIKE TO HAVE GOTTEN A LOOK AT GFS BEYOND 120
HRS...AS WAVY FNTL BNDRY STILL CLOSE TO RGN...AND MDLS HAVE RECENTLY
HAD A DFCLT TIME WITH SUCH BNDRYS. HWVR...COMMS PROBLEMS AT NCEP
PREVENTED A LOOK AT XTNDD 12Z GFS...SO LEANED ON LAST NGTS MRF FOR
GUIDANCE. ATTM...THINK FRI WILL BE A MAINLY DRY DAY WITH TEMPS AT OR
SLGTLY BLO NORMALS.
AVN...GENLY VFR NEXT 24 HRS...XCP FOR SOME PATCHY FOG /LCL MVFR/
TNGT.
MARINE...NO FLAGS...BUT INCRG SWLY GRADIENT MON NGT AND TUE SHOULD
BE SUF FOR SCA DURG THAT TIME.
FCSTID = 59
SBY 64 92 70 90 / 0 0 10 40
OXB 71 86 73 85 / 0 0 10 40
ECG 73 92 76 89 / 0 0 10 40
ORF 72 93 77 90 / 0 0 10 40
PHF 70 91 73 89 / 0 0 10 40
AKQ 68 93 72 90 / 0 0 10 40
RIC 69 93 72 89 / 0 0 10 40
FVX 68 93 71 89 / 0 0 10 40
.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.
SAMMLER
Hazardous weather outlook, Jul 20, 4:30 AM EST, 11 hours 15 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-201600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SUN JUL 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
25
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.
Thunderstorm Wind, Henrico
- When
- July 20, 3:45 PM EST
- Where
- Henrico County, 3 mi N of Richmond Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.520, -77.400
Couple of trees and numerous large limbs down.
Hail, Richmond (C)
- When
- July 20, 4:00 PM EST
- Where
- Richmond (C) County, Richmond Intl Arpt
- Measured
- 0.88 in hail
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.500, -77.317
Hail, Henrico
- When
- July 20, 4:10 PM EST
- Where
- Henrico County, Sandston
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.517, -77.317
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 20, 20032 deaths · 1 event
- Tornado in Iowa, July 20, 2003$2.0 million · F2 · 1 event
- Hail and Damaging Winds in Illinois, July 20 to 21, 2003$89 million · 80 kt wind · 11 events
- Tornado in Iowa, July 20, 2003$545,000 · F2 · 1 event
- Lightning Strike in South Dakota, July 20, 20031 death · 1 injured · 1 event
- Heat in Oklahoma, July 20, 20031 death · 1 event
- Hail and Damaging Winds in North Dakota, July 20, 2003$11 million · 2.5 in hail · 9 events
- Flash Flood and Hail in Iowa, July 20 to 21, 2003$6.0 million · 1 in hail · 20 events
- Hail in Nebraska, July 20, 20031 injured · $7.0 million · 2.75 in hail · 7 events
- Tornado and Hail in Michigan, July 20 to 22, 2003$1.9 million · F1 · 16 events
- Tornado and Hail in Nebraska, July 20, 2003$2.0 million · F0 · 23 events
- Tornado in Iowa, July 20, 2003$1.0 million · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379332, 5379331, 5379330.